Stimulant addiction can often cause severe depression long after the initial withdrawal symptoms end. Below are five ways to recognize depression in a loved one who is recovering from amphetamine abuse.
If you do notice these in someone you love, call 800-768-8728 immediately to find safe, effective addiction treatment that will cater to their needs.
If an individual who has already withdrawn from amphetamines begins to lose weight or gain it very rapidly, they are likely struggling with depressive symptoms.
According to the National Institute on Drug Abuse, the frequent use of amphetamines in high doses “can lead to malnutrition and its consequences,” but a person’s weight should begin to even out again after they stop abusing these drugs.
While an increased appetite will usually occur in early withdrawal, a person who is still eating too much or too little after the first few weeks of recovery is likely trying to cope with more emotional issues.
This is a common symptom of depression. It may occur early in withdrawal, especially if the individual is also experiencing issues with anhedonia—inability to feel pleasure. Concentration issues can be very problematic, especially when a person has been off amphetamines for several weeks or longer.
Many people who suffer from depression experience pain that cannot be explained. Opioid withdrawal often causes issues with physical pain, but stimulant withdrawal does not. Therefore, if someone you know seems to be complaining consistently of headaches, body aches, and pain that cannot be explained, there is a chance they are suffering from depressive feelings associated with their amphetamine abuse.
Fatigue usually sets in early in a person’s amphetamine withdrawal, but people who are dealing with depression also will not be able to keep a normal sleep schedule. Sometimes, individuals will not sleep at all while others will want to stay in bed all day. When this becomes consistent and interferes with the individual’s life, it is very likely associated with depression.
It is difficult to overcome addiction, and one can feel pessimistic from time to time. However, those who exhibit a feeling of hopelessness about their ability to recover and change are likely struggling with depression. In this case, even if you and your loved one’s other supporters all try to help them feel better, they will continue to be pessimistic about their chances of recovery until they are able to receive professional treatment.
A person experiencing problems with depression who also has a history of stimulant abuse is in danger of relapsing as well as experiencing suicidal thoughts and other severe issues. According to the Journal of Nervous and Mental Diseases, individuals who receive access to treatment––including antidepressant medication, behavioral therapy, and other options––are less likely to return to stimulant abuse or experience more severe depressive symptoms as a result of their past use.
Your loved one requires addiction treatment if they have been abusing stimulants and especially if they are experiencing issues with depression. Call 800-768-8728 to find rehab centers that specialize in treating comorbid disorders and that will help your friend or family member recover in the safest way possible.